# SDR 2014FA0000496

- Difficulty date: July 12, 2014
- Submitted: August 22, 2014
- Operation: General aviation
- Aircraft: N188SF
- Make and model: Cessna 208
- Aircraft serial: 208000551
- Aircraft time: 230 hours
- System (JASC): 5540 · Rudder Structure
- Part: Gust Lock
- Part number: ATRL1020
- Condition: Damaged
- Location: Rudder
- Part time: 230 hours, 1 cycles
- Stage of operation: CL
- How discovered: O
- Nature of condition: F
- Precautionary procedure: A

## Discrepancy

RUDDER GUST LOCK TUBE ASSY SHEARED IN FLIGHT AND CAUSED A MALFUNCTION IN THE FLIGHT CONTROL/RUDDER SYS. PILOT STATED HE HAD TO USE EXCESSIVE FORCE TO MOVE THE YOKE AFT OF ITS NEUTRAL POSITION. UPON LANDING THE ACFT, THE AIRCRAFT WAS INSPECTED AND THE RUDDER GUST LOCK TUBE ASSY WAS FOUND TO BE BROKEN AND SEVERELY CORRODED.  IT IS SUSPECTED THAT FATIGUE CORROSION CAUSED THIS FAILURE, DUE TO THE FACT THAT THE ACFT HAD BEEN OPERATING AS A "SEA PLANE", IN A SALT WATER LADEN ENVIRONMENT.  IT IS INTERESTING TO NOTE THE ACFT IS PRACTICALLY BRAND NEW AND ONLY HAS APPROXIMATELY 230.2 TOTAL AIRFRAME HOURS TSN.  THIS OFFICE RECOMMENDS FOR THE FAA TO MANDATE A "ONE TIME" INSPECTION OF THIS ACFT PART FOR CORROSION, IN AN EMERGENCY AD ACTION, THEN HAVE THIS PART BE INSPECTED ON A REGULAR BASIS AS PART OF A RECURRING AD EVERY 100 HOURS.  THIS OFFICE ALSO RECOMMENDS THE MFG INCORPORATE A "REOCCURRING VISUAL CORROSION INSPECTION" OF THE TUBE ASSY,  AT THE 100 HOUR INSPECTION INTERVAL.  THE AD ACTION WOULD BE THE PREFERRED METHOD TO ENSURE A HIGHER LEVEL OF SAFETY.
